MAUDE Adverse Event Report: DEPUY MITEK LLC US VAPR 4.0MM SUCT LOPROFILE -EA; ENDOSCOPIC ELECTROSURGICAL ELECTRODE, BIPOLAR, SINGLE USE

DEPUY MITEK LLC US VAPR 4.0MM SUCT LOPROFILE -EA; ENDOSCOPIC ELECTROSURGICAL ELECTRODE, BIPOLAR, SINGLE USE
Catalog Number 225361
Medical Device Problem Code Melted (1385)
Health Effect - Clinical Code Not Applicable (3189)
Date of Event 06/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Device was used for treatment, not diagnosis.Investigation summary: the complaint device was received and evaluated.Visual inspection revealed the active tip shows signs of activation and the manifold is melted between 3 ¿ 6 o¿clock positions of the tip.To avoid further damage, a functional test was not conducted on the device.However, the damage to the active tip could lead to the reported failure, confirming this complaint.Review of the device history record indicated that this batch of product was processed without incident; therefore there is no evidence of manufacturing anomalies on the records reviewed.Further, a review of the depuy synthes mitek complaints system revealed two dissimilar complaints for this lot of devices released to distribution.Due to an increasing trend of this failure, a supplier investigation was initiated to investigate this issue further.A mitek non-conformance was opened for this issue, and is now closed.The issue was also being investigated via a mitek data review which is also closed.The device was manufactured and released prior to the investigation of this capa.The root cause was found to be that the electrode design relies on the epotek adhesive to provide a dielectric barrier between active and return path.The internal tracking distance is shorter than the external; therefore if the epotek layer breaks down, internal activation can occur with resulting sparking and arching.As identified by previous capa, the occurrence rate of the capa failure mode can be reduced to an acceptable level by increasing the aptitude of the operator, by providing awareness of the capa failure mode and also by making sure that the training video is watched in conjunctions with the relevant assembly aids.This can be further improved by changing the training requirement when assembly aids are updated to a repeat training requirement on a 6 month basis.Depuy synthes mitek will continue to track any related complaints within this device family to monitor the extent to which this complaint is observed in the field.(b)(6).(b)(4).
 
Event or Problem Description
It was reported that the devise was used for the arthroscopic rotator cuff repair surgery to remove soft tissue or stop bleeding on (b)(6) 2018.It was reported that the probe could not function suddenly, such as short-circuits (output shotted, 1 sec reset).The surgeon replaced the probe (same p/n, lot number was unknown) to complete the surgery.After the surgery, surgeon noticed that the probe tip (ceramic cover) was broken.The surgeon checked the broken fragment which was suspected to remain the patient¿s body under x-ray, but there were no broken parts found in the patient¿s body.It was brand new and the first use when the issue occurred.There was less than 30min.Surgical delay and no harm to the patient.

Brand Name
VAPR 4.0MM SUCT LOPROFILE -EA
Common Device Name
ENDOSCOPIC ELECTROSURGICAL ELECTRODE, BIPOLAR, SINGLE USE
Manufacturer (Section D)
DEPUY MITEK LLC US
325 paramount drive
raynham MA 02767
MDR Report Key7677608
Report Number1221934-2018-53361
Device Sequence Number1370316
Product Code GEI
UDI-Device Identifier10886705009381
UDI-Public10886705009381
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K113545
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Catalogue Number225361
Device Lot NumberU1608146
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/28/2018
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/11/2018
Initial Report FDA Received Date07/11/2018
Patient Sequence Number1